Allergies to Medicines
Any prescription or nonprescription medicine can cause an
allergic reaction. Allergic reactions are common and
unpredictable. The seriousness of the allergic reaction caused by a certain
medicine will vary.
Symptoms of a medicine allergy can
- A severe allergic reaction (anaphylaxis).
- Skin reactions , such as
hives, rashes, itching, or reddening of the skin.
breathing, such as wheezing and severe shortness of
- Digestive problems, such as nausea, vomiting, diarrhea, or
Medicines that most commonly cause an allergic reaction
- ACE inhibitors, such as captopril or
- Antibiotics, such as penicillin, cephalosporins,
sulfonamides, or vancomycin.
- Seizure medicines, such as
carbamazepine, phenytoin, or valproate.
- Barbiturates, such as
phenobarbital or pentobarbital.
- Beta-blockers, such as propranolol,
timolol, or metoprolol.
- Blood and blood
- Complementary and alternative medicines, such as
- Contrast dyes used in X-ray
- Enzymes, such as trypsin and
- Medicines used to treat cancer
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, for example), naproxen (Aleve, for
example), and aspirin.
- COX-2 inhibitors, such as celecoxib (Celebrex). COX-2
inhibitors may cause allergic reactions in people who are also allergic to
- Vaccines, antiviral medicines, and
Having a medicine allergy will affect your ability to take
that medicine in the future and often means that you cannot take that medicine
or other medicines that have a similar chemical makeup. This can occur with
many antibiotics and local anesthetics, as well as other families of
Some rashes from medicines are so typical that your
doctor may be able to decide from a telephone conversation whether the rash is
caused by a medicine reaction. But your doctor may need to see a rash in
order to diagnose it as an allergic reaction or a side effect of a medicine.
|By: ||Healthwise Staff ||Last Revised: April 29, 2011|
|Medical Review: ||William H. Blahd, Jr., MD, FACEP - Emergency Medicine|
H. Michael O'Connor, MD - Emergency Medicine
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.